Kansas, 2006

Hail and Damaging Winds in Kansas, June 21, 2006

June 21, 2006 · NWS TOP · 40 events in 7 counties and zones

35 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 21, 2:06 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 21, 2:06 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT WED JUN 21 2006

.DISCUSSION...

OVERNIGHT/EARLY MORNING CONVECTION CONTINUING TO DISSIPATE AND MOVE
NORTH INTO NE. AFTERNOON SURFACE ANALYSIS SHOWS BOUNDARY FROM NW
MISSOURI THROUGH SOUTHWEST KANSAS SHOWING VERY LITTLE MOVEMENT.

TONIGHT AND THURSDAY...GFS AND NAM SIMILAR WITH PROGRESSION OF
SHORTWAVE TROUGH MOVING THROUGH KS TONIGHT INTO TOMORROW
MORNING...AND FINALLY PUSHING EAST BY THE LATE AFTERNOON/EARLY
EVENING HOURS THURSDAY. GREATEST CHANCES FOR PRECIP COME WITH THIS
FEATURE AS MCS DEVELOPMENT LOOKS LIKELY...WITH THE POSSIBILITY OF
DAMAGING WINDS AS IT PROGRESSES INTO THE TOP CWA.  THE POSSIBILITY
STILL EXISTS FOR CONVECTION ALONG THE BOUNDARY LATER THIS AFTERNOON
AND EARLY EVENING DEPENDING ON HOW MUCH SURFACE HEATING CAN TAKE
PLACE. LATEST VISIBLE IMAGERY SHOWS SOME CLEARING IN CENTRAL KANSAS
WHILE NORTHEAST AND EAST CENTRAL REMAIN MOSTLY CLOUDY.  LATEST LAPS
ANALYSIS DOES SHOW SOME WEAKENING OF THE CAP TAKING PLACE IN CENTRAL
KANSAS. PRECIPITATION CHANCES REMAIN HIGH THROUGH THURSDAY AFTERNOON
WITH SLOW MOVEMENT OF UPPER FEATURE ALONG WITH NEARLY STATIONARY
BOUNDARY. COVERAGE AND SEVERE PROBABILITIES WILL GREATLY DEPEND ON
RECOVERY FROM EXPECTANT OVERNIGHT MCS.

THUNDERSTORMS WILL CONTINUE ACROSS THE CWA THURSDAY NIGHT AS EARLIER
MENTIONED SHORTWAVE AND BOUNDARY MOVE THROUGH. PRECIPITABLE WATER
VALUES OF 1.5 TO 2 INCHES OVER EAST CENTRAL KANSAS AND 850 DEW
POINTS IN THE TEENS WILL LEAD TO LOCALLY HEAVY RAINFALL AS CELL MOVE
ALONG THE FRONTAL BOUNDARY THURSDAY NIGHT. WILL MENTION HEAVY RAIN
CHANCES IN THE ZONES THURSDAY NIGHT. UPPER SYSTEM WILL DEPART
THURSDAY NIGHT AND PUSH THE FRONTAL BOUNDARY TO THE SOUTH OF THE CWA
BY FRIDAY MORNING. WILL LEAVE MENTION OF LOW POPS FRIDAY MORNING
WITH ANY DECAYING CONVECTION.

LOOKS DRY FOR FRIDAY AND FRIDAY EVENING WITH HIGH PRESSURE SETTLING
IN OVER THE CWA. FRIDAY NIGHT ANOTHER MCS MAY DEVELOP OVER THE
NORTHERN PLAINS AS LOW LEVEL JET INCREASES OVER THE WESTERN PLAINS
AND A WAVE MOVES INTO THE DAKOTAS. COULD CATCH SOME OF THIS
PRECIPITATION...MAINLY IN THE EASTERN COUNTIES LATE IN THE NIGHT.
WILL MAINTAIN LOW POPS FOR NOW BUT LATER SHIFTS MAY WANT TO
REEVALUATE IF MODELS KEEP IT FURTHER TO THE EAST AND NORTH OF THE
CWA.

NORTHWEST FLOW SETTING UP FOR THE WEEKEND. INITIALLY SATURDAY
LOOKING DRY WITH RETURN FLOW SETTING UP IN THE AFTERNOON ON BACK
SIDE OF THE SURFACE HIGH. ANOTHER SHORTWAVE DIVES SOUTHEAST SATURDAY
NIGHT ACROSS THE PLAINS GIVING ANOTHER CHANCE FOR THUNDERSTORMS LATE
SATURDAY NIGHT.

SUNDAY THROUGH WEDNESDAY LOOKING DRY WITH WESTERLIES NEAR THE
NEBRASKA BORDER WITH RELATIVELY WEAK UPPER FLOW OVER THE CENTRAL
PLAINS. TEMPERATURES RELATIVELY NEAR NORMAL WITH HIGHS IN THE MID
80S WITH A GRADUAL WARMUP INTO THE UPPER 80S BY WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Jun 21, 3:11 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT WED JUN 21 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-222115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS TONIGHT. SOME OF
THESE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN HAZARDS BEING DAMAGING
OUTFLOW WINDS...HEAVY RAIN AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA ON THURSDAY.
SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY SOUTH OF INTERSTATE
70.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY
MORNING...SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...
ALONG AND SOUTH OF THE KANSAS TURNPIKE. THERE IS A SLIGHT CHANCE
OF THUNDERSTORMS AGAIN SATURDAY NIGHT ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

35 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
June 21, 4:04 PM CST
Where
Cloud County, Clyde
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.400

Hail, Republic

When
June 21, 4:30 PM CST
Where
Republic County, 4 mi SW of Agenda
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -97.483

Report relayed by NSSL.

Hail, Republic

When
June 21, 4:49 PM CST
Where
Republic County, 2 mi WSW of Agenda
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -97.467

Hail, Republic

When
June 21, 4:50 PM CST
Where
Republic County, 2 mi S of Agenda
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -97.433

Report relayed by NSSL.

Hail, Republic

When
June 21, 5:02 PM CST
Where
Republic County, 3 mi W of Agenda
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.717, -97.483

Report relayed by NSSL.

Hail, Republic

When
June 21, 5:11 PM CST
Where
Republic County, Agenda
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.433

Hail, Cloud

When
June 21, 5:15 PM CST
Where
Cloud County, 6 mi N of Aurora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -97.533

Report relayed by NSSL.

Hail, Washington

When
June 21, 5:37 PM CST
Where
Washington County, 10 mi S of Haddam
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -97.300

Hail, Republic

When
June 21, 5:42 PM CST
Where
Republic County, 4 mi WNW of Norway
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -97.850

Hail, Cloud

When
June 21, 5:45 PM CST
Where
Cloud County, 4 mi NE of Aurora
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.483, -97.483

Report relayed by NSSL.

Hail, Cloud

When
June 21, 5:50 PM CST
Where
Cloud County, 7 mi N of Aurora
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -97.533

Report relayed by NSSL.

Hail, Cloud

When
June 21, 5:54 PM CST
Where
Cloud County, Clyde
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.600, -97.400

Hail, Cloud

When
June 21, 6:00 PM CST
Where
Cloud County, 6 mi SW of Clyde
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -97.483

Report relayed by NSSL.

Hail, Cloud

When
June 21, 6:03 PM CST
Where
Cloud County, 1 mi N of Aurora
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -97.533

Hail, Cloud

When
June 21, 6:10 PM CST
Where
Cloud County, 4 mi SW of Clyde
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -97.450

Report relayed by NSSL.

Hail, Cloud

When
June 21, 6:12 PM CST
Where
Cloud County, 6 mi N of Aurora
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -97.533

Report relayed by NSSL.

Hail, Cloud

When
June 21, 6:15 PM CST
Where
Cloud County, 5 mi E of Aurora
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.450, -97.433

Report relayed by NSSL.

Thunderstorm Wind, Clay

When
June 21, 6:24 PM CST
Where
Clay County, 8 mi WSW of Morganville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -97.333

Hail, Clay

When
June 21, 6:24 PM CST
Where
Clay County, 8 mi WSW of Morganville
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -97.333

Hail, Clay

When
June 21, 6:25 PM CST
Where
Clay County, 15 mi NW of Clay Center
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
39.533, -97.317

Hail, Clay

When
June 21, 6:25 PM CST
Where
Clay County, 4 mi NW of Idana
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -97.317

Report relayed by NSSL.

Thunderstorm Wind, Clay

When
June 21, 6:30 PM CST
Where
Clay County, 12 mi W of Clay Center
Measured
61 kt (70 mph) estimated gust
Reported by
STORM CHASER
Coordinates
39.383, -97.333

Hail, Cloud

When
June 21, 6:37 PM CST
Where
Cloud County, Miltonvale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.450

Hail, Clay

When
June 21, 6:45 PM CST
Where
Clay County, 3 mi NE of Idana
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.400, -97.233

Report relayed by NSSL.

Hail, Cloud

When
June 21, 6:46 PM CST
Where
Cloud County, 9 mi SSW of Concordia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.733

Hail, Clay

When
June 21, 7:14 PM CST
Where
Clay County, 2 mi SSW of Idana
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -97.283

Hail, Ottawa

When
June 21, 7:18 PM CST
Where
Ottawa County, 3 mi NNE of Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -97.700

Hail, Ottawa

When
June 21, 7:20 PM CST
Where
Ottawa County, 5 mi N of Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -97.717

Hail, Ottawa

When
June 21, 7:25 PM CST
Where
Ottawa County, 5 mi NE of Minneapolis
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -97.650

Report relayed by NSSL.

Hail, Clay

When
June 21, 7:28 PM CST
Where
Clay County, 9 mi ENE of Oak Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -97.183

Hail, Clay

When
June 21, 7:39 PM CST
Where
Clay County, 5 mi S of Idana
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -97.267

Report relayed by NSSL.

Hail, Clay

When
June 21, 7:55 PM CST
Where
Clay County, 4 mi SW of Wakefield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -97.067

Hail, Clay

When
June 21, 8:07 PM CST
Where
Clay County, 4 mi SW of Wakefield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -97.067

Thunderstorm Wind, Dickinson

When
June 21, 8:08 PM CST
Where
Dickinson County, 15 mi NE of Abilene
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.067, -97.017

Spotter in Geary county helped a friend in Upland clear 2 inch tree limbs from his driveway the morning of the event. Same spotter also reported a tree of 2 feet in diameter uprooted in a park near Upland.

Thunderstorm Wind, Clay

When
June 21, 8:17 PM CST
Where
Clay County, 4 mi SW of Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -97.067

Hail, Geary

When
June 21, 8:28 PM CST
Where
Geary County, 7 mi NW of Junction City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -96.933

Hail, Dickinson

When
June 21, 8:38 PM CST
Where
Dickinson County, 11 mi NNE of Abilene
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -97.133

Thunderstorm Wind, Dickinson

When
June 21, 8:40 PM CST
Where
Dickinson County, Abilene
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -97.217

Power poles reported blown down on Highway 15 just south of Abilene, and a semi-truck was blown over on I-70 near Abilene.

Hail, Dickinson

When
June 21, 8:55 PM CST
Where
Dickinson County, 4 mi S of Abilene
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -97.217

Hail, Dickinson

When
June 21, 9:00 PM CST
Where
Dickinson County, 1 mi E of Chapman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514730, 5514570, 5514571, 5514634, 5514635, 5514636, 5514637, 5514638, 5514639, 5514640, 5514641, 5514642, 5514643, 5514644, 5514645, 5514646, 5514647, 5514648, 5514649, 5514650, 5514651, 5514652, 5514653, 5514654, 5514655, 5514656, 5514657, 5514658, 5514659, 5514660, 5514661, 5514662, 5514663, 5514723, 5514724, 5514725, 5514726, 5514727, 5514728, 5514729.